Alert archive / Kansas / River Flood Warnings in 2012
River Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Apr 4, 2012, 8:11 PM CDT for Cloud County, Kansas. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2012, 8:11 PM CDT (01:11 UTC)
- Expired
- Apr 5, 2012, 9:05 AM CDT
- In force
- 13 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- Minor
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Buffalo Creek (KS River Basin) at Jamestown (JMSK1).
- Action stage
- 11 ft
- Minor stage
- 16 ft
- Moderate stage
- 19 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06855800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
863 WGUS43 KTOP 050111 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 811 PM CDT WED APR 4 2012 ...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING STREAMS IN KANSAS... BUFFALO CREEK NEAR JAMESTOWN AFFECTING CLOUD COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. && KSC029-050911- /O.NEW.KTOP.FL.W.0001.120405T0111Z-120406T1906Z/ /JMSK1.1.ER.000000T0000Z.120405T1200Z.120406T0106Z.NR/ 811 PM CDT WED APR 4 2012 THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A * FLOOD WARNING FOR THE BUFFALO CREEK NEAR JAMESTOWN. * UNTIL FRIDAY AFTERNOON. * FLOOD STAGE IS 16.0 FEET. * FORECAST...THE RIVER IS FORECAST TO HAVE A MAXIMUM VALUE OF 18.2 FEET THURSDAY MORNING. * IMPACT...AT 18.0 FEET...THE NORTH BANK OF THE BUFFALO CREEK FLOODS. LOWLAND FLOODING CONTINUES FROM 763 ROAD TO THE REPUBLICAN RIVER. $$
2 follow-up statements
917 WGUS83 KTOP 051209 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 709 AM CDT THU APR 5 2012 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS.. BUFFALO CREEK NEAR JAMESTOWN AFFECTING CLOUD COUNTY REPUBLICAN RIVER AT CLAY CENTER AFFECTING CLAY COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. && KSC029-052009- /O.CON.KTOP.FL.W.0001.000000T0000Z-120406T1906Z/ /JMSK1.1.ER.120405T1528Z.120405T1800Z.120406T0106Z.NR/ 709 AM CDT THU APR 5 2012 THE FLOOD WARNING CONTINUES FOR THE BUFFALO CREEK NEAR JAMESTOWN. * UNTIL FRIDAY AFTERNOON. * AT 8:00 PM WEDNESDAY THE STAGE WAS 4.5 FEET. * FLOOD STAGE IS 16.0 FEET. * MINOR FLOODING IS FORECAST. * IMPACT...AT 16.0 FEET...MINOR FLOODING BEGINS ALONG THE CREEK AS THE SOUTH BANK OVERFLOWS. * IMPACT...AT 16.9 FEET...FARM FIELD ALONG THE NORTH BANK OF THE BUFFALO CREEK FLOODS. * IMPACT...AT 18.0 FEET...THE NORTH BANK OF THE BUFFALO CREEK FLOODS. LOWLAND FLOODING CONTINUES FROM 763 ROAD TO THE REPUBLICAN RIVER. $$ KSC027-052009- /O.CON.KTOP.FL.W.0002.000000T0000Z-120407T1642Z/ /CYCK1.1.ER.120405T1242Z.120406T0600Z.120407T0442Z.NO/ 709 AM CDT THU APR 5 2012 THE FLOOD WARNING CONTINUES FOR THE REPUBLICAN RIVER AT CLAY CENTER. * UNTIL SATURDAY MORNING. * AT 6:30 AM THURSDAY THE STAGE WAS 13.9 FEET. * FLOOD STAGE IS 15.0 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE BY THIS MORNING AND CONTINUE TO RISE TO NEAR 20.0 FEET BY EARLY FRIDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY FRIDAY BEFORE MIDNIGHT. * IMPACT...AT 17.0 FEET...FLOODING OCCURS BETWEEN 16TH...17TH AND 18TH ROADS AND BETWEEN LIMESTONE AND OSAGE ROADS. * IMPACT...AT 21.0 FEET...HIGHWAYS 24 AND 15 FLOOD. A HIGH FILL WHICH CARRIES THE ROAD BED INTO CLAY CENTER BEGINS TO OVERFLOW. $$
153 WGUS83 KTOP 051405 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 905 AM CDT THU APR 5 2012 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN KANSAS... BUFFALO CREEK NEAR JAMESTOWN AFFECTING CLOUD COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. && KSC029-051435- /O.CAN.KTOP.FL.W.0001.000000T0000Z-120406T1906Z/ /JMSK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 905 AM CDT THU APR 5 2012 THE FLOOD WARNING IS CANCELLED FOR THE BUFFALO CREEK NEAR JAMESTOWN. * AT 8:00 AM THURSDAY THE OBSERVED STAGE WAS 7.4 FEET. * FLOOD STAGE IS 16.0 FEET. * FORECAST...THE RIVER IS CRESTING BELOW FLOOD STAGE AT 7.4 FEET. THE RIVER WILL CONTINUE TO FALL THURSDAY AFTERNOON. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 4, 6:38 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 4, 6:38 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 638 PM CDT WED APR 4 2012 ...UPDATE TO AVIATION... .DISCUSSION... A BIT MORE SPRING LIKE ACROSS THE FORECAST AREA TODAY WITH HIGHS IN THE 50S AND SHOWERS WITH SOME THUNDER. UPPER LOW IS MOVING ACROSS THE TX/OK PANHANDLES ATTM WITH NEXT ROUND OF ENERGY LIFTING NORTH INTO EASTERN KS ATTM. SOME BREAKS IN THE CLOUDS HAVE ADDED SOMEWHAT TO THE AVAILABLE INSTABILITY FOR SHOWERS AND ISOLATED STORMS TODAY. WITH AN INCH OF PW IN THE MORNING SOUNDING AND BULK OF THE INSTABILITY BELOW 20KFT...SEEING EFFICIENT RAIN PROCESSES BRING BRIEF HEAVY RAIN AMONG THE SCATTERED SHOWERS. EXPECT CURRENT BAND ALONG I70 TO BE FOLLOWED BY ANOTHER FARTHER SOUTHWARD TO BOTH PROGRESS ACROSS EASTERN KANSAS AND SLOWLY WRAP BACK AROUND THE NORTHWEST SIDE OF THE LOW AS IT MOVES EASTWARD. HAVE SLOWLY SHIFTED HIGHER PRECIP CHANCES NORTHWARD THROUGH THE EVENING AND EARLY OVERNIGHT HOURS BEFORE TAPERING THEM OFF QUICKLY THURSDAY MORNING. WHILE COULDNT RULE OUT SOME PEA SIZED HAIL THIS AFTERNOON AND EVENING THINK MAIN THREAT IF ANY IS POCKETS OF HEAVY RAIN MOVING OVER ANY ONE AREA REPEATEDLY. CURRENTLY THE SYSTEM IS MAKING ENOUGH SLOW NORTHWARD PROGRESS TO KEEP AN EYE ON BUT NOT CREATE FLOOD CONCERNS ATTM. WITH CLOUDS IN PLACE EXPECT OVERNIGHT LOWS TO HOLD IN THE 40S AFTER THE RAIN AND DAYTIME HIGHS TO STAY IN THE 50S UNDER CLOUDY SKIES. ALSO THINK WONT BE ENOUGH CLEARING FOR FOG OUT WEST BUT WITH T AND TD VALUES COMING CLOSE WOULD NOT BE SURPRISED TO SEE HAZE ACROSS THE AREA IN THE EARLY MORNING HOURS. CRAVEN LONG TERM...THU NIGHT THROUGH NEXT WEDS. FOCUS REMAINS ON APPROACHING COLD FRONT SAT. UPPER RIDGE ON FRI WILL BRING PLEASANT CONDS TO THE AREA WITH RIDGE AXIS FCST TO PASS EAST OF THE AREA LATE FRI NIGHT. THETAE ADVECTION FRI NIGHT/SAT MORNING SHOULD LEAD TO TSRA DEVELOPMENT ACROSS SOUTHERN NE AND NORTHERN KS WHICH COULD THEN SPREAD ESE ACROSS THE AREA THROUGH MIDDAY SAT. THERE COULD BE SOME ADDITIONAL TSRA DEVELOPMENT ASSOCIATED WITH THE FRONT SAT AFTERNOON HOWEVER GIVEN UNCERTAINTIES THIS FAR OUT WILL CONTINUE THE GENERIC 30-50 POP FCST FRI NIGHT/SAT. LOOK FOR COOLER AND DRY WEATHER TO ARRIVE BY SUNDAY WITH EVEN COLDER CONDITIONS FCST BY MON AND TUES OF NEXT WEEK AS A CANADIAN AIRMASS ARRIVES. NOT SURE OF COLDEST MORNING BUT TUES AM OR WEDS AM COULD SEE LOWS IN THE 30S. && .AVIATION... A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD ACROSS THE TAF SITES THROUGH 3Z WED. VISIBILITIES AND CEILINGS MAY DECREASE TO IFR LEVELS DURING THE HEAVIER RAINFALL THIS EVENING. THE RAIN SHOULD DIMINISH TO OCCASIONAL SHOWERS BY 6Z WED...THEN END BY 14Z WED. CEILINGS WILL REMAIN AT MVFR CRITERIA THROUGH THE TAF PERIOD. THERE MAY BE SOME PERIODS OF IFR CEILINGS BETWEEN 6Z WED AND 14Z WED. WINDS WILL BE FROM THE NORTHEAST AT 10 TO 15 KTS. GARGAN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 4, 3:36 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CDT WED APR 4 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-052045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 336 PM CDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. RAIN AND THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF THE OUTLOOK AREA INTO THIS EVENING. SOME STRONG STORMS ARE POSSIBLE MAINLY ACROSS EAST CENTRAL KANSAS...ALONG AND SOUTHEAST OF I-35 THIS EVENING. SMALL HAIL AND GUSTY WINDS WILL BE THE MAIN HAZARDS. RAIN AND ISOLATED THUNDERSTORMS WILL PERSIST TONIGHT. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL AS STORM CELLS MOVE OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES INCREASE ONCE AGAIN FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING NOTED OVERNIGHT.
In the hours before
Special weather statement, Apr 4, 4:51 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT WED APR 4 2012
KSZ037-054-042230-
LYON-MORRIS-
451 PM CDT WED APR 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN MORRIS AND
CENTRAL LYON COUNTIES...
THROUGH 530 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 15 MPH ACROSS PORTIONS OF EXTREME SOUTHEASTERN MORRIS AND CENTRAL
LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE AMERICUS...DUNLAP...BUSHONG AND
ALLEN. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 129
AND 139 COULD ALSO BE AFFECTED.
&&
LAT...LON 3844 9636 3852 9636 3852 9639 3868 9639
3871 9611 3842 9611
TIME...MOT...LOC 2151Z 170DEG 15KT 3848 9622Special weather statement, Apr 4, 5:55 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 555 PM CDT WED APR 4 2012 KSZ056-058-059-042330- ANDERSON-COFFEY-FRANKLIN- 555 PM CDT WED APR 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON... NORTHEASTERN COFFEY AND SOUTHWESTERN FRANKLIN COUNTIES... THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 10 MPH ACROSS PORTIONS OF NORTHWESTERN ANDERSON...NORTHEASTERN COFFEY AND SOUTHWESTERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HARRIS WESTWARD TO JUST EAST OF WAVERLY.. && LAT...LON 3843 9554 3842 9531 3824 9541 3824 9554 TIME...MOT...LOC 2254Z 189DEG 8KT 3831 9547
Local storm report, Apr 4, 6:58 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD 1 S WAVERLY 38.38N 95.60W
04/04/2012 COFFEY KS LAW ENFORCEMENT
HIGH WATER REPORTED RUNNING ACROSS THE ROAD AT THE
INTERSECTION OF 24TH AND TREFOIL.
&&
BYRNELocal storm report, Apr 4, 7:00 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD 4 SSE WAVERLY 38.34N 95.57W
04/04/2012 COFFEY KS LAW ENFORCEMENT
HIGH WATER REPORTED RUNNING OVER THE ROAD ON 22ND ROAD.
&&
BYRNELocal storm report, Apr 4, 7:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD 4 S WAVERLY 38.34N 95.60W
04/04/2012 COFFEY KS LAW ENFORCEMENT
HIGH WATER REPORTED RUNNING OVER THE ROAD ON 22ND ROAD.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 9:16 PM CDT | Areal Flood Warning | TOP | Anderson | 10 hr |
| Apr 4, 11:59 PM CDT | River Flood Warning | TOP | Clay | 15 hr |
Nearby
River Flood Warnings in Kansas, 2012Every river flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.